The PSNet Collection: All Content
Search All Content
Concern over patient safety issues associated with inadequate tracking of test results has grown over the last decade, as it can lead to delays in the recognition of abnormal test results and the absence of a tracking system to ensure short-term patient follow-up.1,2 Missed abnormal tests and the lack of necessary clinical follow-up can lead to a late diagnosis.
This case focuses on immediate-use medication compounding in the operating room and how the process creates situations in which medication errors can occur. The commentary discusses strategies for safe perioperative compounding and the role of standardized processes, such as checklists, to ensure medication safety.
A 61-year-old women with a mechanical aortic valve on chronic warfarin therapy was referred to the emergency department (ED) for urgent computed tomography (CT) imaging of the right leg to rule out an arterial clot. CT imaging revealed two arterial thromboses the right lower extremity and an echocardiogram revealed a thrombus near the prosthetic heart valve. The attending physician ordered discontinuation of warfarin and initiation of a heparin drip.
A 58-year-old man with a past medical history of seizures presented to the emergency department (ED) with acute onset of left gaze deviation, expressive aphasia, and right-sided hemiparesis. The patient was evaluated by the general neurology team in the ED, who suspected an acute ischemic stroke and requested an evaluation by the stroke neurology team but did not activate a stroke alert. The stroke team concluded that the patient had suffered a focal seizure prior to arrival and had postictal deficits.
Katz MJ, Tamma PD, Cosgrove SE, et al. JAMA Netw Open. 2022;5(2):e220181.
Bekes JL, Sackash CR, Voss AL, et al. AANA J. 2021;89(4):319-324.
A 78-year-old woman with macular degeneration presented for a pars plana vitrectomy (PPV) under monitored anesthesia care (MAC) with an eye block. At this particular hospital, eye cases under MAC are typically performed with an eye block by the surgeon after the anesthesiologist has administered some short-acting sedation, commonly with remifentanil. On this day, there was a shortage of premixed remifentanil and the resident – who was unfamiliar with the process of drug dilution – incorrectly diluted the remifentanil solution.